Help!

Hey guys,

So I got diagnosed with APS and UTCD at the beginning of August and was immediately put on a regimen of Plaquenil and Aspirin. Since then I have also been diagnosed with Postural Orthostatic Tachycardia Syndrome as well as Mast Cell Activation Syndrome. I just had my 12 week blood draw done 2 weeks ago and got the results back today and all my levels were within normal range. The issue is I've seen research that shows the regimen I was put on can affect the levels and that these levels can wax and wane over time. I feel like at this point I should go off the meds and ask to get retested in 12 weeks. Has anyone had something similar happen or does anyone have any research that talks about what I've mentioned?? Thanks in advance :)

13 Replies

oldestnewest
  • Hello

    Welcome to the forum.

    Firstly, is it you or your Doctors suggesting that due to a negative test you do not need treatment? If you’ve been diagnosed and there’s no issue and just continue with the treatment plan.

    However, if your Doctor is suggesting that you don’t have the condition due to one set of negative tests then I suggest you find a new doctor- one that specialises in APS and understands that antibodies do come and go over time.

    Also, as I understand it, aspirin would not affect your tests result it is usually warfarin that does affect the lupus anticoagulant antibody test. Do you know which antibody you tested positive for and if you were tested for all three APS antibodies?

    I’ve attached a recent article that an admin posted recently. Hopefully you’ll find this helpful.

    ncbi.nlm.nih.gov/m/pubmed/2...

    Best wishes

    Kelly

  • Hi Kelly,

    I just saw a new cardiologist on Thursday who is admitting me to the hospital at the beginning of November to get my pots and MCAS under control but he seems very knowledgeable. I’m going to call him on Monday and talk to him about the results and how the levels and wax/wane. I know doctors are doing research and finding Plaquenil can affect the levels and I’ve been on Plaquenil for 12 weeks so that brings the results into question as well. I’m hesitant to go off the meds because I don’t want to get a clot or have a stroke. I can send you a screenshot of my test results if you’d like.

    -Shannon

  • Hi Shannon

    Have the doctors told you to go off the meds? I would never come off meds, as far as I’m concerned the risk is far greater than trying to prove something to an unwise doctor!

    This is the first I’ve ever heard that plaquenil can affect APS results?? I’ve been on this drug for a while now as well, as are lots of APS patients.

    I’m glad you have a knowledgeable cardiologist, I believe you should also have a haematologist or rheumatologist as well for this condition.

    Kelly

  • I’m on plaquenil also as it is known to help thin blood so I guess it could impact on the LA tests.

  • He said I could stop the meds but I’m very hesitant to stop them. But I’m also torn because I feel like I should try coming off of them for 3 months and get retested to see what happens.

  • Hi, it sounds as if youve been going through the wars, so sorry.

    Who diagnosed your APS in August and was this only on 1 blood test and what other clinical symptoms?

    You have a lot going on and I agree with Kelly, do not stop any of your medication for APS at the moment. Great you have a good cardiologist but you need to talk to an APS specialist too.

    There is a pinned post on the forum, of specialists per area. Ask for an urgent referal from your GP or cardiologist. This is presuming you are in the UK, If not post where you are and hopefully someone can recommend one.

  • I’m actually in California 😞😞

  • Hi, can you post a new question asking if anyone knows of an APS/Hughes specialist in your area.

    We have several American members on here that I am sure will put you in right direction. xx

  • shannonburne97 Here is a Doctor which I think could help you. Prof Hughes has lectured with him.

    danieljwallace.com/

    I will add that POTS is also showing itself in many with APS too.

  • Yeah I've read a lot of research that shows POTS and APS are connected. My other disease MCAS also can cause POTS so I was destined to have it haha. Thanks for the recommendation I will check that doctor out now!

  • Hi there and welcome to our friendly site!

    I think you have received very wise and good answers now. I would like to say exactly the same as the others.

    Best wishes from Kerstin in Stockholm

  • Discuss this with your own doctors. No one here could possible give any medical advice.

    Blood tests can and do change. However, just because the blood tests say "normal" only means that at that time, the blood showed "normal." It cannot predict what your blood will show the following day, let alone in 12 weeks time.

    Autoimmune conditions (UCTD: a catch all for "I don't know; and APS) do not suddenly disappear after 12 weeks of treatment: they lie dormant until triggered by an event of some kind.

    Why do you feel "guilty" for not coming off them? Your blood work is "normal" presumably because you were taking the medication?

    Is your doctor a "specialist?" Even if this is the case, I would try to get a second opinion. I am not sure whether it is the same doctor for both medical conditions?

    Only your own doctors can explain to you the nature of your medical conditions. In order to make an informed decision, you need to have far more of the facts about both conditions.

    Mast cell activation syndrome (MCAS), also commonly referred to as mast cell activation disorder (MCAD), is an immunological condition in which mast cells inappropriately and excessively release chemical mediators, resulting in a range of chronic symptoms, sometimes including anaphylaxis or near-anaphylaxis attacks. (I would ask whether just because the blood tests are now OK, can the doctor guarantee, the condition will not return. I would also ask about the risks, if any, of taking the medication; and of not taking the medication.)

    Postural tachycardia syndrome (PoTS) is an abnormal increase in heart rate that occurs after sitting up or standing. It typically causes dizziness, fainting and other symptoms.

    nhs.uk/conditions/postural-...

    It is an autonomic condition, not an autoimmune disease. Therefore, this is a different condition. The autonomic nervous system regulates certain body processes, such as blood pressure and the rate of breathing. This system works automatically (autonomously), without a person’s conscious effort. This link provides an explanation of the autonomic nervous system.

    (http://www.merckmanuals.com/en-pr/home/brain,-spinal-cord,-and-nerve-disorders/autonomic-nervous-system-disorders/overview-of-the-autonomic-nervous-system)

    Disorders of the autonomic nervous system can affect any body part or process. Autonomic disorders may be reversible or progressive. An interesting paper here:

    Postural orthostatic tachycardia syndrome (POTS) is an autonomic disturbance which has become better understood in recent years. It is now thought to encompass a group of disorders that have similar clinical features, such as orthostatic intolerance, but individual distinguishing parameters—for example, blood pressure and pulse rate. The clinical picture, diagnosis, and management of POTS are discussed.

    ncbi.nlm.nih.gov/pmc/articl...

    I hope this is useful and wish you a speedy recovery.

    With good wishes,

    Ros

  • Hi thank you for all the links, I've done a lot of research on my diseases but I appreciate you adding the links. I'm talking to my doctor today but I wanted to see if anyone else had gone through something similar to me. My rheumatologist is not a specialist with APS so I'm going to ask my cardiologist for a recommendation he has.

You may also like...